now.jpg (1640 bytes)

FDA Receives Reports of 83 Cases of Diabetes Like Symptoms for Individuals Taking Protease Inhibitors

FDA Alert: Hyperglycemia/Diabetes. Eighty-three cases have been reported to the FDA of individuals who are taking protease inhibitor therapy and who have experienced manifestations of diabetes or diabetes like symptoms, including severe elevated blood sugar. The symptoms were reported to occur weeks or months after therapy began. The reports included individuals who may have had previous experiences with diabetes which may have resurfaced or individuals with diabetes whose situations may have worsened. This alert should not alarm individuals but merely alert them to pay attention to this concern and report any incidents of this development to the FDA.

The 83 reports were proportionately distributed between all of the protease inhibitors, representing a fraction of 1% of the total taking protease inhibitors in the USA. The FDA has no evidence to suspect that the diabetes like reactions are causally related to taking protease inhibitors. Currently, there is no known mechanism of action that would cause such a reaction. The FDA emphasized that this development in and of itself should not deter individuals from taking or to discontinue protease inhibitor therapy.

The FDA wants to urge health care providers to report any cases of diabetes or hyperglycemia. They will send a letter to HIV treating health care professionals to alert them to watch for this potential development. For further information call the FDA at 1-800-FDA-1088, or more extensive information is available on the FDA web site at -

If you have concerns about your blood glucose, you ought to monitor it more closely than you may be doing now. If you have a history of elevated glucose, or a family history of diabetes, that might be cause for concern. But remember the incidence of reports has been very small; less than 1% of the total number of users protease inhibitors in the USA.